Alert archive / Colorado / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 31, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2013, 1:49 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2013, 1:49 PM MDT (19:49 UTC)
- Expired
- May 29, 2013, 2:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:57 AM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 29, 10:57 AM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1057 AM MDT WED MAY 29 2013 .UPDATE...MAIN BAND OF PRECIPITATION WITH THE UPPER TROUGH FORMED OVER THE FRONT RANGE URBAN CORRIDOR OVER THE PAST COUPLE HOURS AND IS NOW RETREATING NORTHWARD. INCREASED WESTERLY FLOW ALOFT IS EVIDENT OVER THE MOUNTAINS ALONG WITH SPOTTY SHOWER DEVELOPMENT UNDER THE INSTABILITY POOL BEHIND THE TROUGH. MOST OF THE NORTHEAST PLAINS HAVE BEEN LEFT UNAFFECTED BY THE UPPER TROUGH THUS FAR. THIS AREA SHOULD WARM UP AND DESTABILIZE THROUGH THE EARLY AFTERNOON HOURS. SCATTERED THUNDERSTORMS...SOME APPROACHING SEVERE LIMITS WILL STILL BE POSSIBLE. CLOSER TO THE FOOTHILLS WHERE UP TO A HALF INCH OF RAIN HAS FALLEN THIS MORNING WILL INITIALLY BE TOO STABLE FOR ADDITIONAL SHOWER DEVELOPMENT. HOWEVER...IF WE GET STRONG WARMING BETWEEN THE 11 AM TO 2 PM PERIOD...THE AIRMASS MAY DE-STABILIZE ENOUGH FOR SCATTERED SHOWERS TO DEVELOP. WILL BE UPDATING THE ZONE TO REFINE THESE MAIN AREAS OF ACTIVE WEATHER THIS AFTERNOON. && .AVIATION...MAIN SHOWER ACTIVITY FOR THE DAY NOW APPEARS TO BE OVER AS THE BAND OF SHOWERS RETREATS FROM KDEN. AFTERNOON HEATING AND COOLER AIR ALOFT MOVING OVERHEAD COULD ALLOW FOR MORE SHOWERS AFTER ABOUT 20Z. && .HYDROLOGY...SPOTTY SHOWER ACTIVITY THROUGH THE AFTERNOON COULD PRODUCE RAIN AMOUNTS UP TO A QUARTER INCH IN 30-45 MINUTES. AREAL COVERAGE OF SHOWERS LOOKS LIKE IT WILL BE TOO LOW TO PRODUCE HYDROLOGIC RUNOFF PROBLEMS. && .PREV DISCUSSION... /ISSUED 508 AM MDT WED MAY 29 2013/ UPDATE... SHORT TERM...SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING EARLY THIS MORNING AHEAD OF THE UPPER TROF OVER WESTERN COLORADO. MAY BUMP UP POPS A BIT MORE FOR THIS MORNING FOR THIS EARLIER DEVELOPMENT. AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE RAPIDLY DEVELOPED AROUND THE TERMINALS WILL HAVE TO ADD ANOTHER EARLY TEMPO GROUP FOR SHOWERS/TS EARLY THIS AM. PREV DISCUSSION... /ISSUED 347 AM MDT WED MAY 29 2013/ SHORT TERM...STORMS HAVE ENDED FOR THE MOST PART ACROSS THE PLAINS OF NORTHEAST COLORADO EARLY THIS MORNING. THE UPPER TROF IS NOW OVER WESTERN COLORADO MOVING VERY SLOWLY EASTWARD WITH A BAND OF SHOWERS APPROACHING WESTERN PORTIONS OF THE NORTH CENTRAL MOUNTAINS. THIS WILL KEEP SHOWERS ONGOING IN THE MOUNTAINS THIS MORNING WITH A BIT OF SNOW OVER THE HIGHEST PASSES AS THE LOW APPROACHES. AS FOR LOWER ELEVATIONS...AREAS OF STRATUS HAVE MOVED IN BEHIND THE LAST EVENINGS CONVECTION BUT AREAL EXTENT IS NOT WIDESPREAD. THERE IS SOME SHALLOW BRISK NORTHEAST WINDS OVER THE PLAINS WITH NORTHWEST WINDS OVER WESTERN PORTIONS OF THE URBAN CORRIDOR. THIS WIND FIELD RESULTING IN SOME CONVERGENCE RESULTING SHOWERS WHICH HAVE JUST DEVELOPED OVER THE PALMER DIVIDE. AS THE UPPER LOW APPROACHES EXPECT SHOWERS TO REDEVELOP EVEN MORE SO BY LATER THIS MORNING OVER THE PLAINS. OVERALL SEVERE THREAT WILL BE LOWER TODAY AS BEST MOISTURE AND LIFT WILL HAVE SHIFTED FURTHER EAST AWAY FROM COLORADO INTO THE CENTRAL PLAINS WHILE SURFACE LOW SHIFTS INTO WESTERN KANSAS. SCATTERED COVERAGE OF STORMS SHOULD SUFFICE AS THE TROF MOVES OVER THE STATE. COOLER TEMPERATURES TODAY FROM THE LOW WITH READINGS MAINLY IN THE 70S ACROSS LOWER ELEVATIONS. CONVECTION WILL DIE EARLY BY THIS EVENING AS SUBSIDENCE MOVES IN BEHIND THE DEPARTING TROF. LONG TERM...AN UPPER LEVEL LOW WILL BE OVER THE NRN HIGH PLAINS ON THU AND THEN SLOWLY MOVE EAST ON FRI. THIS WILL LEAVE NEN CO IN WNW FLOW ALOFT BOTH DAYS. CROSS-SECTIONS SHOW SOME LINGERING MOISTURE IN THE MTNS THU MORNING SO MAY SEE SOME -SHSN. BY AFTN MOISTURE DECREASES HOWEVER WITH DECENT INSTABILITY COULD SEE A FEW SHOWERS AND HIGH BASED TSTMS OVER THE HIGHER TERRAIN. OVER NERN CO IT WILL BE DRY ON THU HOWEVER WITH STRONGER FLOW ALOFT MIXING DOWN TO THE SFC WILL LIKELY SEE GUSTY WINDS WNW WINDS BY MIDDAY. AS FOR HIGHS READINGS SHOULD BE IN THE LOWER TO MID 70S. LITTLE CHANGE EXPECTED FOR FRI AS THERE COULD BE SOME ISOLATED HIGH BASED CONVECTION IN THE MTNS OTHERWISE IT LOOKS DRY WITH ANOTHER DAY OF GUSTY WNW WINDS IN THE FOOTHILLS AND ACROSS THE PLAINS. HIGHS ON FRI SHOULD BE SIMILAR TO THU. FOR FRI NIGHT INTO SAT MAINLY DRY NW FLOW ALOFT WILL BE OVER THE AREA AS A COOL FNT MOVES ACROSS NERN CO. THERE COULD BE SOME ISOLD SHOWERS IN THE MTNS BUT FOR NOW WILL KEEP NERN CO DRY. AS FOR HIGHS WILL KEEP READINGS IN THE UPPER 60S TO LOWER 70S OVER THE PLAINS. BY SAT A FLAT UPPER LEVEL RIDGE WILL BUILD OVER THE AREA AS SFC LOW PRESSURE DEVELOPS NR THE FOOTHILLS. THIS SHOULD ALLOW FOR SELY LOW LVL FLOW OVER NERN CO WITH SOME INCREASE IN MOISTURE HOWEVER INSTABILITY IS STILL LICAKING SO WILL NOT MENTION ANY TSTMS. TEMPS WILL BEGIN TO RISE ON SUN WITH READINGS IN THE UPPER 70S TO LOWER 80S OVER NERN CO. FOR MON SWLY FLOW ALOFT WILL BE OVER THE RGN AS SFC LOW PRESSURE EXTENDS FM ERN WY INTO ERN CO. WILL LIKELY SEE A DRY LINE DVLP EAST OF THE FRONT RANGE WITH AT LEAST A SLIGHT CHC OF AFTN AND EVENING TSTMS OVER THE PLAINS. HIGHS ON MON WILL CONTINUE TO RISE WITH READINGS IN THE 80S ACROSS NERN CO. AVIATION...TRICKY STRATUS FORECAST AS APA ALREADY HAS A LOWER CIELING WHILE BJC AND DEN ARE VFR. THERE IS A MID LEVEL DECK OVER THE FRONT RANGE SO HARD TO TELL THE AREAL EXTENT. STORMS HAVE JUST DEVELOPED EAST AND SOUTH OF APA AND DEN SO WILL WATCH THAT DEVELOPMENT OVER THE NEXT FEW HOURS. OVERALL SHOWERS AND STORMS WILL BEING THIS AM WITH A DECREASING TREND LATER THIS AFTERNOON. WILL LIKELY GO WITH A TEMPO GROUP FOR STORMS TODAY. HYDROLOGY...NO EXPECTING PROBLEMS TODAY BUT TAKE NOTE THAT GROUNDS ARE SATURATED OVER FAR NORTHEAST PLAINS WITH LAST NIGHTS STORMS AND PROBABLY HAD 1 TO 3 INCHES OF RAIN...ESPECIALLY OVER EASTERN LOGAN COUNTY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANKERS LONG TERM....RPK AVIATION...DANKERS
Hazardous weather outlook, May 29, 11:18 AM MDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1118 AM MDT WED MAY 29 2013 COZ030>051-301730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1118 AM MDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OUT OVER EASTERN COLORADO THIS AFTERNOON...PRODUCING SHOWER ACTIVITY ACROSS THE PLAINS. RAIN THAT FELL OVER THE URBAN CORRIDOR THIS MORNING WILL INITIALLY KEEP THE AIRMASS TOO COOL FOR THUNDERSTORMS. HOWEVER... LATER THIS AFTERNOON...TEMPERATURES MAY GET WARM ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. SHOWERS OVER THE URBAN CORRIDOR MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. FARTHER TO THE EAST...EAST OF A LINE FROM FORT MORGAN TO DEER TRAIL...STRONGER THUNDERSTORMS WILL BE POSSIBLE AFTER 2 PM. SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS TO 60 MPH. THUNDERSTORM ACTIVITY ON THE PLAINS WILL EXTEND INTO THE EVENING AND THEN BEGIN DISSIPATING AS THE SUN GOES DOWN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS THURSDAY AND FRIDAY WITH SOME SNOW POSSIBLE THURSDAY MORNING. OTHERWISE...DRY CONDITIONS WILL PREVAIL ACROSS NORTHEAST COLORADO THROUGH SUNDAY. A WEAK DISTURBANCE WILL MOVE ACROSS THE REGION MONDAY AND TUESDAY...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR EASTERN PLAINS AFTER 10 AM THIS MORNING.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 54 min |
| May 28, 6:27 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 48 min |
| May 28, 7:16 PM MDT | Special Weather Statement | BOU | Elbert | 29 min |
| May 28, 7:16 PM MDT | Tornado Warning | BOU | Sedgwick | 44 min |
| May 28, 7:33 PM MDT | Special Weather Statement | BOU | Logan | 27 min |
| May 28, 7:36 PM MDT | Special Weather Statement | BOU | Arapahoe | 24 min |
| May 28, 7:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| May 28, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 49 min |
| May 28, 8:22 PM MDT | Tornado Warning | BOU | Logan | 23 min |
| May 28, 8:46 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 44 min |
| May 28, 9:28 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 32 min |
| May 28, 9:52 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 38 min |
| May 28, 10:20 PM MDT | Areal Flood Advisory | BOU | Logan | 85 min |
| May 28, 10:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 34 min |
| May 28, 11:50 PM MDT | Areal Flood Advisory | BOU | Logan | 115 min |
| May 29, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| May 29, 2:23 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.